Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 78, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 4, 2019, 3:46 PM CDT for Elmore County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2019, 3:46 PM CDT (20:46 UTC)
- Expired
- May 4, 2019, 4:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Elmore County, AL
The radar
The Maxwell AFB radar (KMXX), 34 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 872 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:49 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 4, 1:49 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 149 PM CDT Sat May 4 2019 .UPDATE... MESOSCALE UPDATE. && .SYNOPSIS... A broad neutral tilt trough was located over central Missouri and extended south through Arkansas into Louisiana. Toward the surface stationary front was positioned roughly along the Mississippi River from western Kentucky southwest into Northern Louisiana. A surface low was analyzed near Shreveport, LA around 18Z with a surface trough and a squall line each identified out ahead of the surface front. Further east, generally west to southwest flow was evident in the lower levels with a broad surface high located near the Bahamas. Persistent cloud cover with a few rounds of showers locally have resulted in the local environment at the forecast office remaining unrepresentatively stable compared to areas to our south and southeast. This has discouraged our efforts to acquire a representative special upper air sounding this afternoon. 05 && .SHORT TERM... The shortwave trough will continue to advance toward the state this afternoon and evening with the surface low moving northeast from Louisiana across Mississippi and into northern Alabama tonight. The best dynamical forcing has existed across far southern Mississippi/eastern Louisiana and into southwest Alabama. As the surface low gains in latitude, this favorable area will creep further northward to include our southern tier of counties, roughly along the U.S. Highway 80 corridor. General unidirectional flow from the west/southwest will encourage bowing segments in linear convective formations which are expected to develop further north from southwest Alabama into our south- central counties this afternoon and tonight. The warmest temperatures and higher dew point values have been largely confined to our southern and southwest counties and these areas will have the most instability available for convective development and organization over the next few hours. The primary concern for this scenario remains damaging wind potential from bowing line segments. A secondary risk for large hail will exist across the same area due to steepening lapse rates with time due to height falls aloft as the upper trough nears from the west. Outside of strong to severe thunderstorms, the heavier activity will contain frequent lightning strikes and torrential downpours which could cause ponding of water in low-lying and poor drainage areas though persistent storm motions from 30-40 kts will help to limit flash flood potential in the more vulnerable areas. As we get past sunset, surface instability will quickly wane but the steepening lapse rates aloft will continue to support at least isolated thunderstorms along with lingering shower activity through much of the evening and into the overnight hours. The severe weather threat is expected to end from west to east from early evening across our southwest counties to later tonight, generally before midnight, across our southeast counties. 05 Modified previous short-term discussion: Today and Tonight. Storms this afternoon and evening will likely track south of the remnant boundary, generally south of the I-20/59 corridor. This is the area that is already seeing dewpoints in the upper 60s to near 70. With daytime heating, instability will likely increase to 1000- 2000+ J/Kg in this area, leading to the more robust storms of the day, some of which could be severe. High resolution guidance has not handled the evolution very well, giving drastically different data in each run, which isn't a surprise given the weak forcing and mesoscale nature of the propagation. With that said, some guidance keeps hitting on the more robust line of thunderstorms moving through Southern AL during the mid- afternoon. If this were to take place, it would have the better chance to produce damaging winds when compared to the more disorganized thunderstorms. Therefore, I'll increase the risk for severe storms capable of producing damaging winds to a "slight" risk generally along and south of the Hwy 80 corridor in South- Central AL. Locations north of this could still see strong to severe thunderstorms, but confidence in the coverage is relatively lower. At this time, the tornado potential is extremely low given the unfavorable low level wind profiles. By late tonight, any thunderstorm activity should be east of our area, ending any severe threat for Central AL. 25/Owen .LONG TERM... /Issued at 0300 AM CT/ Sunday through Saturday. Low level ridging builds in across much of the Southeastern CONUS with zonal flow aloft Sunday through early Tuesday. This will keep the area mostly dry with a gradual warming trend. Afternoon highs on Tuesday could reach into the upper 80s to near 90 degrees. A persistent trough remains over the Western US through mid-week and into the second half of the week. Several impulses move through the base of the trough, each bringing increased chances of thunderstorms for at least the northern half of Central AL through Saturday. For now, will not add any mention of severe potential with these systems as timing of any individual impulse remains uncertain. 25/Owen && .AVIATION... 18Z TAF Discussion. Active afternoon and evening in store across central Alabama with the majority of the TAF sites impacted. Currently most locations are experiencing MVFR ceilings except the far south which have cleared and lifted to VFR conditions. Isolated TSRA was noted just east of KBHM at 17z with more organized convection across Mississippi. This convection will increase in coverage and overspread the TAF sites this afternoon/evening. Have included a period of TSRA at all areas roughly between 21z and 01z with more widespread light precipitation after that time period. Ceilings will lower to the IFR range overnight before slowly improving late Sunday morning. 15 && .FIRE WEATHER... Showers and thunderstorms expected today across Central AL. Gusty winds may become erratic in proximity to the thunderstorms. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 79 57 84 59 / 80 20 10 0 0 Anniston 62 80 58 85 60 / 80 20 10 0 0 Birmingham 63 80 60 87 63 / 80 10 0 0 0 Tuscaloosa 62 82 59 88 63 / 80 10 0 0 0 Calera 62 80 60 86 62 / 80 20 0 0 0 Auburn 63 79 62 85 63 / 70 40 10 0 0 Montgomery 65 83 62 88 64 / 80 30 10 0 0 Troy 64 82 62 87 64 / 70 40 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 4, 9:11 AM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 911 AM CDT Sat May 4 2019 ALZ011>015-017>050-051715- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 911 AM CDT Sat May 4 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is the potential for strong to severe thunderstorms this afternoon and evening across Central Alabama, mainly along and south of a line from Reform, to Gardendale, to Piedmont. The treats include damaging winds up to 60 mph and quarter size hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening.
In the hours before
Special weather statement, May 4, 12:29 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1229 PM CDT Sat May 4 2019
ALZ018-019-026-041830-
Calhoun AL-Etowah AL-St. Clair AL-
1229 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALHOUN...WESTERN
ETOWAH AND ST. CLAIR COUNTIES UNTIL 130 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bald Rock, or near Odenville, moving northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gadsden, Pell City, Moody, Rainbow City, Attalla, Springville,
Odenville, Glencoe, Margaret, Ashville, Riverside, Ragland, Ohatchee,
Steele, Reece City, Bald Rock, Branchville, Gadsden Mall, Neely Henry
Lake and Logan Martin Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3390 8584 3368 8614 3367 8616 3370 8618
3370 8620 3368 8620 3366 8618 3363 8617
3350 8640 3362 8651 3413 8618
TIME...MOT...LOC 1728Z 224DEG 29KT 3362 8637
05Special weather statement, May 4, 2:12 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
212 PM CDT Sat May 4 2019
ALZ040-041945-
Dallas AL-
212 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAS COUNTY UNTIL
245 PM CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyler, or 8 miles southeast of Selmont-West Selmont, moving northeast
at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tyler and Gardner Island.
LAT...LON 3221 8702 3247 8687 3246 8686 3244 8687
3243 8683 3241 8685 3236 8681 3234 8681
3233 8685 3231 8685 3230 8683 3228 8686
3225 8685 3222 8689 3222 8691 3221 8691
3219 8693
TIME...MOT...LOC 1912Z 211DEG 25KT 3226 8695
87/GRANTHAMSpecial weather statement, May 4, 2:41 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
241 PM CDT Sat May 4 2019
ALZ041-042-042015-
Autauga AL-Lowndes AL-
241 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA AND
NORTHWESTERN LOWNDES COUNTIES UNTIL 315 PM CDT...
At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benton, or 13 miles northwest of Mosses, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Prattville, Autaugaville, White Hall, Benton, Booth, Mulberry,
Autauga County Airport and Robert F. Henry Lock And Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3225 8677 3232 8685 3235 8681 3237 8681
3238 8683 3241 8685 3262 8658 3246 8641
3241 8641 3240 8644 3241 8646 3238 8646
3236 8648 3236 8649 3235 8649
TIME...MOT...LOC 1941Z 230DEG 26KT 3234 8678
87/GRANTHAMSpecial weather statement, May 4, 3:20 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Birmingham AL 320 PM CDT Sat May 4 2019 ALZ041-043-042100- Autauga AL-Elmore AL- 320 PM CDT Sat May 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL AUTAUGA AND NORTHWESTERN ELMORE COUNTIES UNTIL 400 PM CDT... At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over Prattville, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Prattville, Millbrook, Wetumpka, Elmore, Coosada, Deatsville, Titus, Weoka Mills, Jordan Lake, Ten Cedar Estates, Holtville, Wetumpka Municipal Airport, Jordan Dam, Wallsboro and Speigner. LAT...LON 3246 8654 3274 8635 3261 8615 3240 8645 TIME...MOT...LOC 2019Z 219DEG 25KT 3246 8646 87/GRANTHAM
Special weather statement, May 4, 3:44 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
344 PM CDT Sat May 4 2019
ALZ040-042130-
Dallas AL-
344 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAS COUNTY UNTIL
430 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camden, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Selma, Selmont-West Selmont, Dallas Lake, Belknap, Dannelly
Reservoir, Gardner Island, Burnsville, Tyler, Selma Drag Strip,
Tilden, Carlowville and Craig Field Aiport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 8719 3210 8723 3212 8725 3253 8690
3246 8686 3244 8687 3243 8683 3241 8685
3235 8681 3233 8685 3231 8685 3230 8683
3227 8686 3224 8683 3223 8681 3222 8682
3222 8691 3215 8691 3205 8703 3205 8718
TIME...MOT...LOC 2044Z 220DEG 36KT 3205 8719
87/GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:53 PM CDT | Special Weather Statement | BMX | Elmore | 37 min |
| May 4, 12:29 PM CDT | Special Weather Statement | BMX | St. Clair | 61 min |
| May 4, 2:12 PM CDT | Special Weather Statement | BMX | Dallas | 33 min |
| May 4, 2:41 PM CDT | Special Weather Statement | BMX | Autauga | 34 min |
| May 4, 3:20 PM CDT | Special Weather Statement | BMX | Elmore | 40 min |
| May 4, 3:44 PM CDT | Special Weather Statement | BMX | Dallas | 46 min |
| May 4, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 27 min |
| May 4, 4:17 PM CDT | Special Weather Statement | BMX | Montgomery | 28 min |
| May 4, 4:22 PM CDT | Special Weather Statement | BMX | Lowndes | 23 min |
| May 4, 4:30 PM CDT | Special Weather Statement | BMX | Tallapoosa | 60 min |
| May 4, 4:57 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 17 min |
| May 4, 5:24 PM CDT | Special Weather Statement | BMX | Barbour | 36 min |
| May 4, 5:47 PM CDT | Special Weather Statement | BMX | Lee | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.